A few weeks ago, I wrote The Letterbox, a blog describing the effects I felt from my new drug Aripiprazole; how I felt down all the time and how my family were worried that I was turning into a zombie. I got many comments here to the effect that I should contact my GP as soon as possible and get the problem sorted out.
Well, I did go to see my GP. She said, “I could see something was wrong the moment I saw you: you look as if your whole body is on Botox!” She could not answer my question about coming off the drug but referred me back to the psychiatrist, who I saw last Wednesday.
He said, “I could see something was wrong the moment I saw you,” which was more confirmation, and we discussed the way forward. I had taken my nineteen-year-old daughter with me for moral support and because it is often better for a family member or friend to corroborate the symptoms and to remember all the things that you cannot when you’re in the hot seat, so to speak. The psychiatrist confirmed that it was this drug that has been causing the zombie symptoms.
The answer to my simple question, “Can I come off this drug for now and only take it when I have a depression coming on?” was “No.” Apparently, I do need to continue to take a mood stabilizer, and this is our only realistic option. What we could do, however, was halve the dose.
So this is what I have done.
“You should see an improvement within the week,” said the Psychiatrist, and he was right; I saw an improvement on day three when my Moodscope score rocketed from the thirties into my “normal” range of the low seventies.
I know many of us here take medication to deal with our depression and bipolar disorder. Some of us get along well with the medication and for some of us it is either ineffective or creates unwanted and difficult side effects.
I think my advice to you is to question and review how things are going. If everything is fine then carry on, but if you feel things could be better, it is worth going to your GP and asking to be referred back to your local Mental Health Services.
You may not be as lucky as I was: it took only five weeks for me to see the consultant; and you may not be as lucky as I am with your consultant, but it is certainly worth asking the questions. There are new drugs coming out all the time, so a change might bring better results, or it may be that the dose of your medication isn’t right for you.
Most of us tend to put up with things because we never think to question whether they could be better. Our medication, however, is something we should be questioning – especially if it doesn’t work.